• All threads and posts regarding Coronavirus COVID-19 can now be found in our new area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

Diazapam, Lorazepam and now withdrawal of Aricept

PollyP.

Registered User
Oct 8, 2009
327
Herefordshire UK
Hi All,

I wrote (at the end of April) about my concerns with my Mum being given Diazapam. An update on this was that one of the doctor's from the Practice had decided to re-introduce Diazapam again for Mum without realising that she could not tolerate it. The doctor in question has owned up to giving this to mum and it being put onto her medical notes.

The outcome of this has been that Mum was then taken off Diazapam and her records noted that she was not to be given it. She was then put on to Lorazepam low dosage and it certainly seemed to help for most of the time, but she has still been having very agitated and anxious nights where she has been trying to get out of the Care home,

The latest news now is that the consultant from the Memory Team has suggested that mum is taken off Aricept as he feels it is stimulating the brain too much. I am obviously very nervous about this change as she has been fine on Aricept for six years. He doesn't want to increase the Lorazepam, which I am relieved about as she so sleepy all the time now. (Mum is almost 99!)

I have been told that they will monitor Mum for a week or so after gradually weaning her off the Aricept, and if there is still a problem they can try her with memantine. Has anyone got any thoughts or experiences about Memantine and taking Mum off Aricept?

Thanks for reading, and your comments would be very much appreciated.

Pauline
 

PollyP.

Registered User
Oct 8, 2009
327
Herefordshire UK
Hi

I really would appreciate some comments regarding Memantine, I have searched on the forum and read a few comments.


Bumping to the top again in the hopes that some-one can answer

thanks

Pauline
 

marionq

Registered User
Apr 24, 2013
6,072
Scotland
I'll bump you as well Polly in the hope someone will spot your thread and be able to help. My husband doesn't take any of the drugs for Alzheimer's so I have no experience.
 

PollyP.

Registered User
Oct 8, 2009
327
Herefordshire UK
Thanks for your "bump" Marionq

I really am concerned about them withdrawing Aricept and will probably have to try to meet up with the consultant for him to explain the whole situation.

Oh! if only Alzheimer's dementia meant just being forgetful :eek::eek:

thanks again

Pauline
 

Gigglemore

Registered User
Oct 18, 2013
526
British Isles
Forgive me Polly this is probably a really stupid question but if she is fairly calm during the day and just agitated at night have they tried just giving her the Aricept at a different time of day?

Sometimes the professionals overlook "common sense" things that we would automatically try if still caring for someone in their own home.

Sorry no experience of the transition from Aricept to Memantine. Hope you get some more replies soon.
 

PollyP.

Registered User
Oct 8, 2009
327
Herefordshire UK
Hi Gigglemore

Thanks for your reply.

Mum is fairly calm during the day and she can also have some good nights, but probably one night in six can a problem. They have been giving her Lorazepam (low dose) at 5pm each evening recently and it has been calming her for most of the nights. The trouble starts when she wakes up in the night about 2 or 3am and insists on getting out and going back to Manchester. Most of the time, she thinks that Dad will be there to meet her, it's so sad - he died 7 years ago, but of course she forgets that and thinks he is waiting for her.

She even told me that she had to get the 8:45am bus and Dad would meet her at the end of the journey.

I understand that the Aricept is always given with the evening medication, she also has amitriptyline, and has been on that one for over 10 years, given because she used to get restless legs, this was years before any signs of dementia. Apart from that she just has a paracetamol to help with aches and pains.

Many thanks again

Pauline
 

QueenofSwords

Registered User
Jun 8, 2015
5
N.Ireland
I never realised that Aricept can have a deterimental effect like that - my Mum has been on it for nearly three years. I certainly haven't seen any positive effects with it, but would be very grateful if someone could point me in the direction of any threads here or information about its other effects....thanks in advance.
 

Bay

Registered User
Jul 24, 2014
44
Kent
MY OH was prescribed Memantine last October after a particularly distressing period of anxiety/aggressiveness. Although he is still only on a 5mg daily dose I think it has improved things a little but it's difficult to be sure as it coincided with me retiring and being able to intervene to calm him down before he becomes too angry/distressed. I believe he was told that the dose would increase (he does not allow me to go to the Clinic with him) but so far this hasn't happened, possibly because he has a kidney problem.
 

PollyP.

Registered User
Oct 8, 2009
327
Herefordshire UK
Thanks for your comments, Bay.. It's good to know that you may have noticed some improvement in your husband, long may it continue!

It's always trial and error with medication isn't it. I'm really hoping that it will calm my Mum especially in the evenings, it's so sad to see the agitation and anxiety isn't it.

I've spoken to the manager at Mum's care home and she said that Memantine can be good for some and calms them too.

Pauline
 

PollyP.

Registered User
Oct 8, 2009
327
Herefordshire UK
Hello Queen of Swords

Mum has done really well on Aricept since Nov 2009. In fact I noticed a big difference within one month of her taking it.

I know it isn't a cure, but it can give lasting effects for quite a number of years, of course everyone is different. I was also aware that there can come a time when it isn't helping and it seems that's the time when something different is tried. The Consultant doesn't want to sedate Mum (which I agree with) and thinks that the Aricept is possibly stimulating the brain too much. She is usually calm during the day, but gets anxious around 5 pm. Her worse times are when she has been asleep, then wakes up and everything she was dreaming of seems to become reality.

Pauline
 

chrisdee

Registered User
Nov 23, 2014
171
Yorkshire
Hello. if you have read some old threads, this may be a repeat as I have commented on Memantine a few times. No one know how Memantine works, it seems to be trial and error as with anything. It suited my Mum well and relieved some of the evening agitation/sundowning. I guess it worked for about 2/3 years, so as your Mum is 99!
- well, I do hope it helps.
 

PollyP.

Registered User
Oct 8, 2009
327
Herefordshire UK
Hi Chrisdee

Thanks for your reply, that's just what I needed, someone with similar experience of memantine. I will check out your post about it....many thanks

It was quite reassuring to hear how it helped your Mum and as you have said with my mum being 99 (in Aug) there may be a good chance it could work for her, unless of course she reaches 150:eek:

Thanks again

Pauline
 

AliI

Registered User
Jun 12, 2015
1
My Mum took Reminyl rather than Aricept and moved onto Memantine last year. She started on a low dose and now takes 20mg, she has advanced mixed type dementia. I monitored her reaction to the medication as it was increased and it did reduce anxiety and agitation. Her sleeping pattern is altering again. Some people found taking Memantine at night is effective so we checked this with Mum's Community Dementia Nurse and team and its been agreed that we'll try this. I'd suggest talking to your Mum's Community Dementia Nurse as they should be able to explain about the medication and work with the care home to make sure your Mum get the care that is right for her.
Hope this is helpful.
 

PollyP.

Registered User
Oct 8, 2009
327
Herefordshire UK
Thanks Alil

I'm very grateful for your comments, it is such a trial and error thing with drugs isn't it. I have been in touch with the dementia nurse who visited Mum yesterday. She said that Mum is very sleepy and managed to stay awake for about 10 minutes when she was with her.

Mum has been scratching, due to the itchiness and should be starting on some cream and anti-histamine today. Let's hope it works!

The community nurse is going to post an information sheet about Memantine to me.

Thanks your comments are very helpful

Pauline